Mathematical Research Letters

Volume 24 (2017)

Number 2

Short-time persistence of bounded curvature under the Ricci flow

Pages: 427 – 447



Brett Kotschwar (School of Mathematical and Statistical Sciences, Arizona State University, Tempe, Az., U.S.A.)


We use a first-order energy quantity to prove a strengthened statement of uniqueness for the Ricci flow. One consequence of this statement is that if a complete solution on a noncompact manifold has uniformly bounded Ricci curvature, then its sectional curvature will remain bounded for a short time if it is bounded initially. In other words, the Weyl curvature tensor of a complete solution to the Ricci flow cannot become unbounded instantaneously if the Ricci curvature remains bounded.

Received 30 July 2015

Accepted 28 July 2016

Published 24 July 2017